Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 1, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 31, 2019, 3:34 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2019, 3:34 PM HST (01:34 UTC)
- Expired
- Jan 1, 2020, 3:06 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567 WWHW70 PHFO 010134 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 PM HST Tue Dec 31 2019 HIZ028-011445- /O.CAN.PHFO.HW.W.0010.000000T0000Z-200101T0400Z/ /O.NEW.PHFO.WI.Y.0001.200101T0134Z-200101T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 334 PM HST Tue Dec 31 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST NEW YEARS DAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...East winds 30 to 50 mph with gusts to 65 mph. * WHERE...The Summits of Mauna Kea and Mauna Loa above 11000 feet of elevation. * WHEN...Until 6 AM HST New Year's Day. * IMPACTS...Winds this strong can make walking or driving difficult and forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving or walking and be careful when opening or closing doors. && $$ HIZ022-010245- /O.CAN.PHFO.WI.Y.0041.000000T0000Z-200101T0400Z/ Haleakala Summit- Including the city of Haleakala National Park Above 6000 feet 334 PM HST Tue Dec 31 2019 ...WIND ADVISORY IS CANCELLED... $$ Donaldson
1 follow-up statement
288 WWHW70 PHFO 011306 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 306 AM HST Wed Jan 1 2020 HIZ028-011415- /O.CAN.PHFO.WI.Y.0001.000000T0000Z-200101T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 306 AM HST Wed Jan 1 2020 ...WIND ADVISORY IS CANCELLED... Strong winds have diminished over the highest summits of Mauna Kea and Mauna Loa. The wind advisory for the Big Island summits has been cancelled. $$ RCB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 31, 9:59 AM HST, 5 hours 35 minutes earlier.
Area forecast discussion, Dec 31, 9:59 AM HST, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 959 AM HST Tue Dec 31 2019 .SYNOPSIS... Very large surf will continue along north and west facing shores through tonight. A high northeast of the area will maintain locally breezy easterly trade winds winds through today. Winds will weaken starting tonight as a front approaches from the west. Showers along the trailing end of the front will spread over the islands starting Thursday. A strong new high will move east behind the front and bring a return of breezy trade winds. The trades will push remnants of the front over the islands through the beginning of next week. && .DISCUSSION... The 8 AM surface analysis shows a strong, 1033 mb high far north of the main Hawaiian Islands near 34N 139W with a ridge extending southwest to about 300 miles northwest of Kauai. The pressure gradient southeast of the ridge is maintaining locally breezy easterly trade winds over the islands. A ridge aloft north of the islands is keeping the atmosphere dry and stable. Satellite loops show sunny skies across most areas with broken to overcast low clouds over the windward (east) sides of the Big Island of Hawaii and Maui and patchy broken low clouds over windward areas of the other islands. Radars show scattered moderate showers over windward areas of the Big Island and Maui and only isolated light showers elsewhere. Windward clouds and showers will diminish through this afternoon while clouds and isolated showers will form over the lee slopes of the Big Island. The pressure gradient between the ridge aloft and a low southeast of the area is producing strong east winds over the summits of Mauna Kea and Mauna Loa. A High Wind Warning remains in effect for the summits through this evening. Winds will be breezy over Haleakala summit, but they are expected to remain below the advisory threshold. A front will approach from the west tomorrow (New Year's Day). A trough developing ahead of the front will help to weaken the winds and bring gentle and variable winds to some areas tomorrow. The light winds will allow for afternoon sea breezes to bring clouds and showers to interior areas but rainfall will remain light. The global models show a band of showers along the trailing end of a front moving over the islands on Thursday and both the GFS and ECMWF models suggest showers may develop ahead of the frontal band. A strong high moving east behind the front will bring a return of breezy northeast to east trade winds. The trades will carry remnants of the front over the islands and keep windward areas rather cloudy and showery through early next week. && .AVIATION... Tradewind pattern through this forecast period. It will be breezy although the winds will begin to weaken later this afternoon. AIRMET Tango is in place for low level turbulence below 7,000ft but we should be able to cancel that AIRMET tonight once the winds get lighter. Typical clouds and showers along the windward slopes of the islands. Passing MVFR conditions can be expected in these locations with VFR over the rest of the area. && .MARINE... A High Surf Warning remains in effect through tonight for most north and west facing shores as a large northwest swell moves across the area. This swell will gradually lower tonight through Friday. A smaller northerly swell is expected to fill in Thursday night, then linger on through the weekend. A rather small northwest swell is expected Sunday through Monday. Surf along east facing shores will remain a bit elevated through the remainder of the week and on through the weekend due to upwind swell sources as well as the expected increase in trade winds later this week. A Small Craft Advisory is posted for all Hawaiian coastal waters due to breezy trade winds and elevated seas. Winds will drop off a bit Wednesday and early Thursday but increase once again late Thursday and on through the weekend as high pressure build in to our north. Seas will also remain elevated as well across most areas. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM Wednesday for north and west facing shores of Niihau, Kauai, Oahu and Molokai, north facing shores of Maui and west facing shores of the Big Island. High Wind Warning until 6 PM this evening for the summits of Mauna Kea and Mauna Loa. Small Craft Advisory until 6 AM Wednesday for all Hawaiian waters. && DISCUSSION...Donaldson AVIATION...Chevalier MARINE...Burke
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 3:30 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.